Drugs known for helping men with erectile dysfunction may come with a higher risk of vision problems than currently thought. In new research out Thursday, scientists have documented an association between three serious eye disorders and drugs including Viagra and Cialis; the findings might prompt the need for added warning labels on these medications, the authors say, though the individual risk for experiencing these complications does appear to be very small.
Commonly used erectile dysfunction drugs such as sildenafil (sold under the brand name Viagra) and tadalafil (Cialis) primarily work by inhibiting an enzyme known as PDE5 that is found in the smooth muscle cells that line certain blood vessels. As a result, the drugs dilate these blood vessels and increase blood flow to specific parts of the body, including the penis during times of sexual stimulation. These drugs also can be used to treat high blood pressure linked to lung problems (pulmonary hypertension), and tadalafil is approved to help treat the symptoms of an enlarged prostate.
But no drug comes without some unwanted effects. PDE5 drugs have been linked to vision problems for quite some time, including a few serious complications. In 2005, the Food and Drug Administration required the makers of Viagra, Cialis, and Levitra to add a warning label about the association between their drugs and ischemic optic neuropathy (ION), a condition that can lead to permanent vision loss.
There have been case reports of other eye-related conditions tied to PDE5 use in the years since. And that made the researchers behind this latest study, published Thursday in JAMA Ophthalmology, curious about whether these reports were pointing to a real trend.
To find out, they analyzed insurance data from over 200,000 men who had been taking either Viagra, Cialis, Levitra, or Stendra. Importantly, none of these men had been diagnosed with vision problems prior to their use of these drugs. But when compared to similarly matched men not taking any PDE5 inhibitor, they were more likely to be diagnosed with ION as well as two other eye conditions, serous retinal detachment (SRD) and retinal vascular occlusion (RVO). The increased risk of these problems in PDE5 users was apparent even after accounting for other possible risk factors, such as high blood pressure.
The findings seem to be the first from a large epidemiological study to link SRD and RVO to taking erectile dysfunction drugs. And according to lead author Mahyar Etiminan, it’s the first to quantify the added risk of these conditions. Compared to non-users, for instance, men taking these drugs were 2.58 times more likely to develop SRD, 1.44 times more likely to develop RVO, and 2.02 times more likely to develop ION. In general, they had a 85% increased risk of developing any one of these conditions.
This kind of research can’t definitively prove that these drugs are causing these conditions. But the authors suspect, Etiminan told Gizmodo in an email, that “these drugs can compromise blood flow to the optic nerve and arteries/veins of the retina.”
The authors note that the absolute odds of having any of these conditions following PDE5 use are still very small. But given that as many as 20 to 30 million men in the U.S. may have erectile dysfunction and could take these drugs, the risks are real enough that they warrant a clear warning label, they argue. They also say that people with preexisting eye problems should be more cautious about taking them.
“ION already has a warning but RVO and SRD don’t have strong warnings. We believe they should also have strong warnings,” said Etiminan, an eye disease researcher and epidemiologist at the University of British Columbia. “I would say men who have underlying ocular issues like glaucoma or retinal conditions should discuss with their ophthalmologist before starting the drugs.”
At the same time, he adds: “Men otherwise healthy should seek medical attention only if they see visual changes when taking these drugs.”
While this new study does indicate that PDE5 drugs in general can rarely cause these serious eye problems, the authors say that more research should be done to figure out whether certain drugs in this class are riskier than others.